Texas, 2020High Wind in Texas, September 28, 2020
September 28, 2020 · NWS MAF · 1 event in 1 county or zone
A strong cold front moved into West Texas. High pressure and cold air behind the cold front caused strong winds to develop in the Guadalupe and Delaware Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved into West Texas. High pressure and cold air behind the cold front caused strong winds to develop in the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 28, 2:21 AM CST, 39 minutes earlier.
Area forecast discussion, Sep 28, 2:21 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
321 AM CDT Mon Sep 28 2020
.DISCUSSION...
After a miserably, record hot Sunday, the strong cold front has
arrived with much cooler and windy conditions.
The cold front is currently making its way across the Big Bend
region this morning and should clear the Rio Grande in the next hour
or so. Winds right behind the front are sustained near 30 mph
with gusts near 50 mph at a few locations. Very strong gap winds
through Guadalupe Pass will also continue into the late morning
hours. We've already seen sustained winds near 60 mph at GDP. Will
cancel the advisory across the plains as winds have dropped there,
but add areas along the Rio Grande. Blowing dust is causing low
visibilities at many locations, but this should be short-lived as
winds decrease around sunrise. Temperatures have already fallen
into the 50's with a few 40's across northern areas. Highs will
only climb into the 70's today with 60's in the higher terrain.
The upper trough associated with the cold front will move east as a
large, anomalous ridge builds across the western U.S. this week.
This will put an end to our short-lived cool snap as temperatures
rise back above normal as early as Wednesday. NW flow aloft could
send another weak front south late this week, but temperatures
will likely stay near to above normal behind it. The weekend looks
very warm before another possible front arrives early next week.
Unfortunately, the forecast remains dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 45 79 51 / 0 0 0 0
Carlsbad 72 45 80 49 / 0 0 0 0
Dryden 76 52 82 54 / 0 0 0 0
Fort Stockton 71 47 76 52 / 0 0 0 0
Guadalupe Pass 62 47 71 51 / 0 0 0 0
Hobbs 70 42 77 49 / 0 0 0 0
Marfa 68 38 73 45 / 0 0 0 0
Midland Intl Airport 72 44 79 52 / 0 0 0 0
Odessa 72 45 78 52 / 0 0 0 0
Wink 74 46 80 51 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Wind Advisory until noon CDT today for Central Brewster County-
Chinati Mountains-Chisos Basin-Davis Mountains-Eastern
Culberson County-Lower Brewster County-Marfa Plateau-
Presidio Valley-Terrell-Van Horn and Highway 54 Corridor.
High Wind Warning until 11 AM MDT this morning for Guadalupe and
Delaware Mountains.
&&
24/29Hazardous weather outlook, Sep 27, 1:26 PM CST, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
226 PM CDT Sun Sep 27 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
226 PM CDT Sun Sep 27 2020 /126 PM MDT Sun Sep 27 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Dry and breezy conditions in western portions of the forecast area
will yield elevated to near critical fire weather this afternoon and
evening.
A cold front will bring strong, gusty winds through the region
late tonight. Wind Advisory has been issued for the Permian Basin
Trans Pecos, southeast New Mexico and Davis Mountains. Blowing dust
may temporarily reduce visibility.
A High Wind Warning is in effect for Guadalupe Pass
and wind speeds could approach advisory levels across the plains.
Blowing dust may temporarily reduce visibility.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Wind Advisory is in effect for the Chisos Mountains, Culberson, and
Terrel counties. Blowing dust may temporarily reduce visibility.
A High Wind Warning is in effect for Guadalupe Pass through Monday
morning. Blowing dust may temporarily reduce visibility.
.SPOTTER INFORMATION STATEMENT...
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- September 28, 3:00 AM CST to 8:30 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 28 to 29, 20202 deaths · 2 events
- Rip Current in American Samoa, September 28, 20202 deaths · 1 event
- Lightning Strike in Alabama, September 28, 20201 injured · 1 event
- Frost and Freeze in Colorado, September 28 to 29, 20205 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 28, 20203 events
- Damaging Winds in Louisiana, September 28, 202056 kt wind · 2 events
- Waterspouts in Gulf of Mexico, September 28, 20202 events
- Damaging Wind and Lightning Strike in Puerto Rico, September 28, 2020$2,000 · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 28, 20201 event
- Damaging Wind in Louisiana, September 28, 2020$5,000 · 50 kt wind · 1 event
- Damaging Wind in Tennessee, September 28, 2020$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920564.